How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Dan B. Your Own Question
Dr. Dan B.
Dr. Dan B., Board Certified Ophthalmologist
Category: Eye
Satisfied Customers: 3343
Experience:  Eye surgeon experienced in cataracts, glaucoma, retina & neuro-ophthalmology
Type Your Eye Question Here...
Dr. Dan B. is online now
A new question is answered every 9 seconds

My dad had cataract surgery 24 hours ago. Patch was taken

Customer Question

My dad had cataract surgery 24 hours ago. Patch was taken off this a.m. He is experiencing pain in his eye...he says like when you burn your eyes welding. Sometimes quite uncomfortable them it subsides for awhile. Is this common or should we go to the er? He is 2 and 1/2 hours from the VA.
Submitted: 6 years ago.
Category: Eye
Expert:  Dr. Dan B. replied 6 years ago.
Chat Conversation Started
Doctor DanB :

Hello and thanks for your question.

JACUSTOMER-3p2vvnem- :

What advice can you give me?

Doctor DanB :

This is a fairly common feeling. It represents a roughened, dry, or scratched corneal surface. If it is very intense pain, accompanied by nausea and/or vomiting then that represents a likely increased pressure in the eye and for that reason he should go to the ER. This is uncommon at best and usually only seen in complicated surgeries or persons with existing glaucoma.

Doctor DanB :

I would recommend that he begin using artificial tears 4-5x/day in that eye, as well as a lubricating ophthalmic ointment (unless one of his post-operative medicines is an ointment). Cool compresses can also help the eye feel better. This is, of course, in addition to him using all of his prescribed post-operative drops as he has been directed to. Does this help address your concerns?

I am happy to be able to help you today. If you would be so kind, please help me get credit for my efforts in answering your questions and press the ACCEPT button for this encounter. I will also be happy to answer any other questions until you have the information you need.


Any positive feedback and/or bonus you may feel prompted to provide would be welcomed and is appreciated. Thanks for your inquiry!

My opinion is solely informative and does not constitute a formal medical opinion or recommendation. For a formal medical opinion and/or recommendation you must see an eye doctor.

Doctor DanB :

I'm going to switch to Q&A format because I can't see any of your responses, but I'm still here

JACUSTOMER-3p2vvnem- :

You indicated that this was fairly common and then mentioned uncommon. I am a little confused. He is not vomiting at this point but is in pain. He took tylenol and it helped for a while. As far as we know the surgery was not complicated. It lasted roughly 30 minutes. The Dr. said that everything looked fine this morning but he had difficulty seeing when the patch was removed. One of his prescribed drops is an ointment. He has 3 rx's for drops and then a salve to use at night.

Expert:  Dr. Dan B. replied 6 years ago.

I am still here and will be awaiting your response.



Expert:  Dr. Dan B. replied 6 years ago.
The common pain I was referring to is that feeling of burning and/or foreign-body sensation that your dad is experiencing. This should improve with artificial tears, cool compressed and the medicines that have been prescribed. The uncommon pain I was referring to was a deep, boring, achy, pressure which is usually quite severe, Tylenol does nit help make better and is almost always accompanied by severe headache and most importantly nausea and/or vomiting.

Related Eye Questions